SAFETY ALERT: Increased Myopathy Risk with Statins and Protease Inhibitors

The FDA has notified healthcare professionals that drug interactions between the statins and certain protease inhibitors for HIV or Hepatitis C can potentially raise the blood levels of statins and increase the risk for myopathy, including rhabdomyolysis. 

The labels for both the HIV protease inhibitors and the affected statins have been updated to contain consistent information about the drug-drug interactions. These labels also have been updated to include dosing recommendations for those statins that may safely be co-administered with HIV or HCV protease inhibitors. Healthcare professionals should follow the recommendations in the prescribing information when prescribing HIV or Hepatitis C protease inhibitors with statins. See the FDA Drug Safety Communication for additional information, including a data summary.

For more information visit http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm294294.htm?source=govdelivery.